Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Heart failure warning with dronedarone

By News team

Dronedarone (Multaq; Sanofi-aventis) is associated with an increased risk of heart failure, according to the Medicines and Healthcare products Regulatory Agency’s latest Drug Safety Update.

February’s DSU reports on a placebo-controlled trial of 627 heart failure patients, which found a higher risk of mortality among patients treated with the drug, which was launched last April for the treatment of atrial fibrillation. It has also been associated with an increased risk of new-onset or worsening heart failure, with 257 serious cases reported worldwide by 26 January 2011.

Because of these findings dronedarone is now contraindicated in haemodynamically unstable patients, including those who experience heart failure symptoms when at rest or with minimal exertion.

Patients should be advised to contact their doctor if they develop or experience worsening symptoms of heart failure, such as weight gain, dependent oedema or increased dyspnoea. Consideration should be given to suspending or discontinuing dronedarone therapy in such cases, the DSU advises.

It also highlights the drug’s association with liver injury, and reminds healthcare professionals of the need for measures such as regular liver function tests and to advise patients to contact a doctor if they develop symptoms of liver damage.

The latest DSU also advises on reports of rare but potentially serious cases of eosinophilic pneumonia with the use of daptomycin (Cubicin; Novartis). Common symptoms include cough, fever and dyspnoea, often occurring after two weeks of treatment. Treatment should be discontinued immediately if the condition is suspected, and the patient treated with corticosteroids if appropriate.

Healthcare professionals should also watch for signs of arterial and venous thromboembolic events in patients treated with lenalidomide (Revlimid; Celgene), and for thrombotic adverse reactions in patients treated with omalizumab (Xolair; Novartis).

Citation: The Pharmaceutical Journal URI: 11068593

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

  • Introduction to Renal Therapeutics

    Introduction to Renal Therapeutics

    Introduction to Renal Therapeutics covers all aspects of drug use in renal failure. Shows the role of the pharmacist in patient care for chronic kidney disease.

    £38.00Buy now

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Weight gain

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.